Antidepressants and Recovery - SoberRecovery : Alcoholism Drug Addiction Help and Information
Go Back   SoberRecovery : Alcoholism Drug Addiction Help and Information >
Register Blogs FAQ Members List Calendar Arcade Mark Forums Read





Reply
LinkBack Thread Tools
Old 04-28-2019, 10:58 AM   #1 (permalink)
Member
 

Join Date: Jan 2018
Posts: 9

Antidepressants and Recovery


I quit alcohol about a year ago, but ever since I have been having trouble with my Effexor. I spent about a year basically having all the classic withdrawal symptoms even though I never changed my dose.

So my doctor and I stepped my dose down by 1/4, three weeks later, I'm still shaking, finding it difficult to move due to the lack of balance and dizziness, and I'm still tried, achy, and feeling disoriented and foggy. I don't know what to do. If I take the medicine I have terrible symptoms of withdrawal (even if I'm not changing the dose) and if I come down slowly off the medicine, I'm still have withdrawal symptoms. No matter what I do, I feel miserable and it's making it difficult to work and socialize. Has anyone had issues like this in the past?
skyline is offline   Reply With Quote
Old 04-28-2019, 11:43 AM   #2 (permalink)
Member
 
biminiblue's Avatar
 

Join Date: Mar 2014
Posts: 18,186
Have you tried any other antidepressants? For instance, I can't take SSRIs because of side effects that are intolerable in my opinion. (..and I know Effexor isn't an SSRI, but there may be some other drug that works better for you.) It's common to have to keep trying different drugs and/or different combinations.

I never felt like myself on any of them so I stopped all of them many years ago and decided to face life the way I was created. Then I quit alcohol five years ago and just stuck with that No Drugs stance. So far it has been a really good decision for me.
__________________
The cure for anything is salt water: sweat, tears, or the sea.
~ Isak Dinesen
biminiblue is offline   Reply With Quote
The Following 2 Users Say Thank You to biminiblue For This Useful Post:
Astro (04-29-2019), Bailey3 (04-28-2019)
Old 04-28-2019, 01:53 PM   #3 (permalink)
No Dogma Please
 
MindfulMan's Avatar
 

Join Date: Jul 2017
Location: SoCal
Posts: 2,560
Get a good psychiatrist.

Prozac and it's cousins are SSRIs, selective serotonin reuptake inhibitors, which at least theoretically deal with depression by making the neurotransmitter serotonin more available in the nerve synapse. Effexor is an SNRI, serotonin and norepinephrine reuptake inhibitor, which works by keeping BOTH neurotransmitters active in the synapse longer. So additional pathways as well as additional side effects.

You can add another medication, switch to another medication, or taper off antidepressants completely. You will need a good psychiatrist to make any of these options happen.

SSRI's cause intolerable sexual side effects for me that make it useless in the long term. I'm bipolar and have learned that not taking anything will lead towards bipolar depression, so I've settled on wellbutrin monotherapy. It takes the edge off any downward moods and doesn't have many side effects for me other than some mild edginess. But everyone reacts differently, so you really need a psychiatrist to help you out here.
MindfulMan is offline   Reply With Quote
The Following User Says Thank You to MindfulMan For This Useful Post:
hopeful4 (04-29-2019)
Old 05-01-2019, 09:09 AM   #4 (permalink)
Member
 
pdm22's Avatar
 

Join Date: Apr 2018
Posts: 298
Skyline- 1/4 of the dose is way too fast. Unfortunately, this is what doctors do. The nasty side effects are psych drug withdrawal syndrome. I’d read up on Dr. Breggin’s drug withdrawal info/ 10% taper method. But even with that, people who successfully came off meds without nasty side effects said they did it with a 3%. taper (sometimes issuing liquids, if available, to be able to get an accurate dose). beyondmeds.com also has good info on psych drug withdrawal & how to ease the withdrawal side effects. Good luck.

Last edited by Astro; 05-02-2019 at 06:56 AM.
pdm22 is offline   Reply With Quote
Reply

Tags
alcohol , depression , medications


Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Thread Tools


Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 09:29 AM.